Texas, 2002

Hail and Damaging Winds in Texas, April 29, 2002

April 29, 2002 · NWS MAF · 12 events in 5 counties and zones

and Big Bend regions. Through intense heating and sufficient low-level moisture, thunderstorms initiated along the dryline and moved generally to the northeast at 25 mph producing large hail up to the size of golfballs and a few severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A dryline extended roughly north to south through the eastern Permian Basin...Lower Trans Pecos...and Big Bend regions. Through intense heating and sufficient low-level moisture, thunderstorms initiated along the dryline and moved generally to the northeast at 25 mph producing large hail up to the size of golfballs and a few severe wind gusts. A home in northern Reagan County was damaged when hail broke windows.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 1:47 PM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 29, 1:47 PM CST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
247 PM CDT MON APR 29 2002

DRYLINE IS PUSHING EAST THIS AFTERNOON AND AS OF 19Z WAS LOCATED
JUST EAST OF KMAF TO KFST. LATEST VIS SATELLITE SHOWING DEVELOPING
CU JUST ACROSS THE BORDER IN MEXICO WITH A LITTLE DEVELOPMENT ALSO
NOTED OVER THE DAVIS MOUNTAINS. 12Z UPPER AIR DATA DID SHOW THE
WARMEST 700MB AND 500MB TEMPS FROM KDRT TO KMAF. THIS SHOULD LIMIT
THE DEVELOPMENT OF ABOVE MENTIONED CU THIS AFTERNOON.

HOT AND DRY WEATHER WILL PERSIST THROUGH MID-WEEK AS 850MB TEMPS
PROGGED TO REACH NEAR 30C ACROSS MUCH OF THE AREA TOMORROW.
SUBTROPICAL CIRRUS MAY HAMPER HEATING TOMORROW...BUT CURRENT
FORECAST TEMPS ALONG WITH /RECORD TEMPERATURES/ WORDING IN THE
ZONES LOOKS GOOD AND NO CHANGES PLANNED. WINDY IN THE MOUNTAINS
AND ADJACENT PLAINS WILL WARRANT RED FLAG WARNING TOMORROW FOR THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS. ELSEWHERE...THE
LATEST SPC DAY 2 OUTLOOK HAS OUR FAR EASTERN ZONES IN THE GENERAL
THUNDERSTORM AREA. HAVE OPTED NOT TO ADD MENTION OF CONVECTION YET
WITH WARM MID-LAYER TEMPS PRESENT. CURRENT WEDNESDAY MAX TEMPS LOOK A
LITTLE LOW AND WE HAVE NUDGED WEDNESDAY/S TEMPS UPWARD A CATEGORY
ACROSS THE CWA. MODELS DO SHOW A DECREASE IN 1000-500MB
THICKNESSES...BUT WESTERLY DOWNSLOPE LOW-LEVEL WINDS AND DRY
ATMOSPHERE SHOUD JUST ABOUT OFFSET LOWER THICKNESSES. COLD FRONT WILL
BE WORKING INTO THE NORTHERN ZONES LATE WEDNESDAY NIGHT AND CURRENTLY
ADVERTISED COOLER TEMPS FOR THURSDAY AND INTO FRIDAY LOOK FINE. LEE-
SIDE TROUGH BECOMES ESTABLISHED BY FRIDAY AFTERNOON AS UPPER HEIGHTS
BEGIN TO RISE. BACK TO WARMER TEMPS FOR THE WEEKEND AND EARLY NEXT
WEEK.

MAF  63/99/65/93    0000
LSA  60/96/60/90    0000
6R6  68/100/68/95   0000
MRF  55/94/55/89    0000
CNM  61/101/60/95   0000

.MAF...
TX...NONE.
NM...NONE.

PLATT

In the hours before

Special weather statement, Apr 29, 1:00 PM CST, 4 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT MON APR 29 2002

.SYNOPSIS...
A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHERN
PLAINS THROUGH TUESDAY. THE DRYLINE WILL MEANDER ACROSS THE PERMIAN
BASIN AND TRANS PECOS REGION OVERNIGHT BEFORE SURGING EAST INTO THE
BIG COUNTRY ON TUESDAY.

.WEATHER THREATS...
FIRE WEATHER...
UNSEASONABLY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND
WINDY CONDITIONS WILL COMBINE TO CREATE CONDITIONS FOR RAPID FIRE
GROWTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN
SOUTHEAST NEW MEXICO ON TUESDAY.

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE DRYLINE LATE MONDAY
AFTERNOON ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. THE
MAIN LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. IF THUNDERSTORMS DO
DEVELOP...ISOLATED WINDS GUSTS APPROACHING SEVERE LEVELS WILL BE THE
MAIN THREAT. ISOLATED STORMS ARE POSSIBLE AGAIN LATE TUESDAY
AFTERNOON...MAINLY ALONG A COLORADO CITY TO BIG LAKE TO SANDERSON
LINE.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY AFTERNOON.

COBB
Special weather statement, Apr 29, 2:00 PM CST, 3 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT MON APR 29 2002

.SYNOPSIS...
A BROAD RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE SOUTHERN
PLAINS THROUGH TUESDAY. THE DRYLINE WILL MEANDER ACROSS THE PERMIAN
BASIN AND TRANS PECOS REGION OVERNIGHT BEFORE SURGING EAST INTO THE
BIG COUNTRY ON TUESDAY.

.WEATHER THREATS...
FIRE WEATHER...
UNSEASONABLY HOT TEMPERATURES...VERY LOW RELATIVE HUMIDITIES AND
WINDY CONDITIONS WILL COMBINE TO CREATE CONDITIONS FOR RAPID FIRE
GROWTH ACROSS THE GUADALUPE MOUNTAINS AND ADJACENT PLAINS IN
SOUTHEAST NEW MEXICO ON TUESDAY.

THUNDERSTORMS...
ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE DRYLINE LATE MONDAY
AFTERNOON ACROSS THE LOWER TRANS PECOS AND BIG BEND REGIONS. THE
MAIN LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WILL BE A LAYER OF
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE. IF THUNDERSTORMS DO
DEVELOP...ISOLATED WINDS GUSTS APPROACHING SEVERE LEVELS WILL BE THE
MAIN THREAT. ISOLATED STORMS ARE POSSIBLE AGAIN LATE TUESDAY
AFTERNOON...MAINLY ALONG A COLORADO CITY TO BIG LAKE TO SANDERSON
LINE.

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TUESDAY AFTERNOON.

COBB

The radar

The Midland/Odessa radar (KMAF), 112 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pecos

When
April 29, 5:00 PM CST
Where
Pecos County, 7 mi NW of Bakersfield
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.950, -102.367

Thunderstorm Wind, Pecos

When
April 29, 5:00 PM CST
Where
Pecos County, 7 mi NW of Bakersfield
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
30.950, -102.367

Large tree limbs were downed by thunderstorm winds.

Hail, Pecos

When
April 29, 5:01 PM CST to 5:10 PM CST
Where
Pecos County, 9 mi N of Bakersfield
Measured
1.25 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
31.017, -102.283

Hail covered the ground with drifts up to 8 inches deep.

Thunderstorm Wind, Pecos

When
April 29, 5:01 PM CST to 5:10 PM CST
Where
Pecos County, 9 mi N of Bakersfield
Measured
52 kt (60 mph)
Reported by
OFFICIAL NWS OBS.
Coordinates
31.017, -102.283

Hail, Upton

When
April 29, 6:00 PM CST to 6:30 PM CST
Where
Upton County, 13 mi W of Midkiff
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.633, -102.067

Reported just off of Highway 349.

Hail, Midland

When
April 29, 6:10 PM CST
Where
Midland County, 19 mi S of Spraberry
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.633, -101.833

Reported on the Midland and Upton County Line.

Hail, Upton

When
April 29, 6:10 PM CST
Where
Upton County, 1 mi N of Midkiff
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.650, -101.850

Reported on Midland and Upton County line.

Hail, Glasscock

When
April 29, 6:15 PM CST to 6:30 PM CST
Where
Glasscock County, 14 mi WSW of St Lawrence
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.583, -101.717

Reported at the Western Gas Resources Inc. Plant located just off highway 2401 on the border of several counties.

Hail, Midland

When
April 29, 6:15 PM CST to 6:30 PM CST
Where
Midland County, 20 mi SSE of Spraberry
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.650, -101.700

Reported at the Western Gas Resources Inc. Plant.

Hail, Upton

When
April 29, 6:15 PM CST to 6:30 PM CST
Where
Upton County, 4 mi NE of Midkiff
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.667, -101.800

Reported at the Western Gas Resources Inc. Plant.

Hail, Pecos

When
April 29, 6:30 PM CST
Where
Pecos County, 3 mi NW of Iraan
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.950, -101.917

Reported on U.S. Highway 190.

Hail, Reagan

When
April 29, 7:20 PM CST
Where
Reagan County, 30 mi N of Big Lake
Measured
1.75 in hail
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
31.633, -101.467

Broke windows out of a residence near the intersection of Highways 137 and 1537.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293408, 5293409, 5293410, 5293413, 5293411, 5293412, 5293419, 5293414, 5293415, 5293416, 5293417, 5293418.